South Dakota, 2021

Hail in South Dakota, May 13, 2021

May 13, 2021 · NWS ABR · 1 event in 1 county or zone

Penny sized hail fell north of Doland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Penny sized hail fell north of Doland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 13, 8:36 PM CST, 24 minutes earlier.

Area forecast discussion, May 13, 8:36 PM CST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
936 PM CDT Thu May 13 2021

.UPDATE...
Issued at 927 PM CDT Thu May 13 2021

A cluster of showers and thunderstorms continue this evening
across far northeast South Dakota under the strongest of mid-level
shortwave impulses working east-southeast through the region.
Adding to the weak to moderate uvm for precipitation potential in
the mid/upper levels of the atmosphere are steep low to mid-level
lapse rates (00Z KABR RAOB) and a developing low level jet
across, basically, the eastern third of South Dakota. Seeing
additional shower/thunderstorm development throughout and east of
the James River valley this hour. Overnight pops for
shower/t-storm chances already in the forecast. No plans to adjust
forecast low temperatures at this time.

UPDATE Issued at 710 PM CDT Thu May 13 2021

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 351 PM CDT Thu May 13 2021

Isolated weak showers/thundershowers have developed across mainly
northern and eastern portions of the CWA this afternoon. Although,
recent development has been noted southward into northern Hand
county, along the ribbon of weak instability. As a weak low-level
jet develops overnight into the southeastern CWA, we could see
additional shower and thunderstorm activity. This is where POPs
become more focused during the overnight hours. Southerly winds will
stay up overnight across the eastern CWA, so expect lows to stay in
the 40s. Winds over central SD look to become fairly light tonight.

On Friday, a surface trough will set up from north to south over the
CWA. Mid-level energy will remain in place over the area, and it
appears POPs are warranted over the eastern CWA due to the threat of
afternoon pop-up type showers once again.

.LONG TERM...(Saturday through Thursday)
Issued at 351 PM CDT Thu May 13 2021

Upper level northwest flow will be in place over the weekend, with
generally just some weak shortwave energy tracking through on
Saturday. Will see some stronger energy set up on Sunday across the
southern part of the area, which looks to aid in increased
precipitation chances associated with a surface boundary. The Sunday
night through Tuesday morning time frame looks to be dry with weak
high pressure at the surface and little in the way of upper support.
Stronger southerly flow returns late Tuesday, which will usher
warmer air and higher amounts of moisture into the region, thereby
resulting in a more active pattern returning for the latter part of
the period. Right now it looks like the best chances for
accumulating precipitation will be later in the day Wednesday
through the day Thursday, but that could certainly change since it
is at the tail end of the extended period. There does look to be a
bit of instability Wednesday afternoon and evening as well, so may
hear a few rumbles of thunder.

Very pleasant temperatures are expected through the period. Daytime
highs will be mainly in the 70s, with some lower 80s even possible
on Tuesday. Overnight lows will be in the 40s Saturday night and
Sunday night, then in the 50s for the remainder of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 710 PM CDT Thu May 13 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to prevail throughout the TAF valid
period, except at KATY, where the potential exists to get into
MVFR CIGs later tonight (by appx 12Z Friday), persisting into the
morning hours on Friday. Had one of those low confidence/isolated
coverage thunderstorms move across the KABR terminal a bit ago.
Convection potential at KPIR/KMBG/KABR is done now for this TAF
valid period. But, for KATY, there is the potential for seeing a
couple showers or thunderstorms overnight (mainly between 06Z and
12Z).

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, May 13, 3:02 AM CST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
402 AM CDT Thu May 13 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
402 AM CDT Thu May 13 2021 /302 AM MDT Thu May 13 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 8:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
916 PM CDT Thu May 13 2021

SDZ007-140300-
Marshall SD-
916 PM CDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL MARSHALL COUNTY UNTIL 1000
PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britton, moving northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Britton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4563 9774 4571 9783 4586 9769 4570 9750
TIME...MOT...LOC 0215Z 225DEG 10KT 4571 9774

Dorn
Special weather statement, May 13, 8:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
954 PM CDT Thu May 13 2021

SDZ018-019-140345-
Clark SD-Spink SD-
954 PM CDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN CLARK AND NORTHEASTERN
SPINK COUNTIES UNTIL 1045 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turton, or 19 miles northwest of Clark, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Conde and Turton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4493 9805 4501 9820 4518 9811 4503 9784
TIME...MOT...LOC 0253Z 214DEG 10KT 4500 9809

Dorn

The radar

The Aberdeen radar (KABR), 62 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spink

When
May 13, 9:00 PM CST
Where
Spink County, 4.15 mi N of Doland
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.940, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961003.